My son has been experiencing focal seizures this summer caused from brain swelling from his Gamma last summer. We have an appt this Wednesday to change his medications because the Dilantin is not working for his seizures right now. They don’t think he will have to go on steriods yet.
My question is if anyone here has had weird heart palpitations when they are having seizures? For these last “partial focal seizures” he has been awake for them so is aware that his heart is beating pretty eratically and it’s pretty scary for him. During one he felt like his heart was going to stop because it was beating and ‘whooshing’ so slowly. I’m wondering if I should ask that he have his heart checked out. I worry that the AVM is causing his heart to overwork.
Any thoughts would be appreciated. I will ask the doctors on Wednesday.
Joy, I don’t really know, but I would have his heart checked.
Joy i am sorry to hear that your son is haveing seizures. i would ask his doctor about it,it may just be one of the bizar things that come with a seizure but better safe then sorry.
Yes I have. They have been particularly a problem of late. Mainly the heart palpitations. I’m seeing my doc, they ar running some tests. Whether its totally related to my avm I had, I don’t know. I’m not taking any meds at the moment, because my doctir does not want to mask it till they figure it out…Hope it gets figured out:)
i was having the same trouble with my heart when i was having siezures …in the end my neuro put me on a heart testing monitor which i had to wear for 24 hours and records every beat of your heart…maybe it would be worth mitch having this checked out…my heart was fine in the end was just part of the siezure…but worth having it checked out
oh i wish i had some good advice or even experience with this but i don’t. I’ve learned that since my avm was discovered you really shouldn’t let anything go by. i waited a 1 year and a 1/2 before checking on my headaches. Now when i think about it so much could have happened. Get it checked out just to be safe. I think i might go over board with my son (who is 5 now) with things but i don’t want to over look anything again. You just never know if its something connected with the avm or not. Its such a game! isn’t it
I’m new to the diagnosis of AVMs but I’m not new to seizure disorders. My daughter has 5 different types. (she had 2 strokes inutero 18 yrs ago) Depending on where your son experienced brain trauma will play a major part in how his seizures present. I would talk with the doctor to rule out the AVM causing the heart palpitations. My girl has lost consciousness during seizures, low heart rates, fast heart rates… The brain is definately a mysterious organ. Better to be safe than sorry. Talk to your doctor!
Side note on the dilantin. My girl had a severe allergic reaction to this medication when she was 2 yrs old. She had a full body water blister rash. It also caused excessive gum tissue growth. Is it possible to get on something else? I really haven’t heard of anything good about this medication. There are so many seizure meds to chose from with less side effects.
Hey Joy. What was your doctor’s answer when you asked him about the heart rate and sensations? Is your son’s heart ok? How about the new med. What med did he give him in lieu of the Dilantin? Is it working?
Seizures are strange things. I don’t know that they really know enough about them. I guess I’d start with where the AVM was and where the GK was performed. If the seizures are strong i don’t suppose it would be unusual for the heart to go a bit crazy.
By the way, Take a drug called propanopanol (hope I got that right) that helps with irregular heart beat. I just started and it seems to help a lot.
Thank you everyone for your responses. I appreciate it. I did ask the doctor about his heart and he thought it was the adrenaline rush from the body response- as in ‘fight or flight’ reaction. I am going to ask our other neuro guy on Wednesday for a second opinion.
Who knows. I guess it was just that it scared my son so much that it made me think it was something more and the fact that it was a slow heartbeat more than a fast heartbeat. It makes more sense to me that it is more related to the area of the brain that his AVM is in. That is why his right leg goes totally paralysed with these seizures.
Anyway, thanks everyone again.
I had some of the same problems lately Joy. Not sure if it has anything to do with avm. Mine was diagnosed as mitrile valve relapse, I am taking a med that seems to be helping it.